Please Help Not sure what to do?

by Lorrie
(San Diego)

I am 40 years old and upset because I started taking progesterone in March, my appetite has increased, and I noticed my stomach has been truly bloated.

I have felt better using the progesterone mentally, but I am now on progesterone pills, 100mg 50 mg of DHEA and 2% of testosterone. I am so upset about the weight gain and my Doctor says that she has only seen two of her patients gain weight. She is telling me to stop the DHEA and continue the progesterone, but I am not wanting to feel this bloat that I am having and weight gain. I had a gastric bypass, so my body may not process the progesterone well. My progesterone was 127 before I started, if progesterone isn't causing this weight gain, why are so many women here complaining and asking for your help?

I am not trying to be rude, but I am just concerned and want to feel better, I noticed that my mood isn't getting better, I am worried if I stop the progesterone I will return to feeling bad, please help what should I do?

Comments for Please Help Not sure what to do?

Click here to add your own comments

Jun 03, 2010
Have you tried the cream?
by: Anonymous

I am just curious - why are you taking pills instead of using the cream? If you feel you are having digestive problems, why don't you try the cream?

Jun 03, 2010
re..
by: Anonymous

DHEA converts to estrogen which causes bloating and swelling, women should only take low doses 25mg is standard for men so you should take much less than that.

Jun 05, 2010
Please Help Not sure what to do?
by: Wray

Hi Lorrie. Progesterone does have a stimulatory affect when first using it, but once the level has built up it calms down. Unfortunately yours hasn't, as you've been using oral progesterone which is not the best system. Most of it gets destroyed by the gut and liver, please see here. And here. You are also using testosterone which suppresses progesterone, plus you are taking DHEA. The second comment on this page says correctly it does convert to oestrogen, testosterone too. Not only that but it can cause cysts and cancer, please see here. And here. And here. There are some women who have problems when first using progesterone, but it's because no one has warned them of the initial oestrogen dominance which can occur, please see here. And like you, they are taking oral progesterone or troches, which to my mind are equally inefficient. Many are using far too little too, the amount should be between 100-200mg/day to be effective.

You say you feel better mentally on the progesterone, but your mood isn't getting better, but you are concerned that if you stop it you will return to feeling bad, so it has helped in some small way. I would strongly suggest stopping both the DHEA and the testosterone, and changing to a more effective delivery system. The best are injections, vaginal suppositories or gels and transdermal creams. Absorption of progesterone via a transdermal cream has been found to be as effective as injections and to enter circulation rapidly. It has an advantage over all the other systems as it can be used where needed. Please see here. And here. As the first comment says if you are having digestive problems try the cream. Take care, Wray

Jun 18, 2010
Changed To Cream
by: Lorrie

Hello Wray and Guests, I have switched to progesterone cream 100mg daily. I have noticed that I am still bloated. I have been on the cream for 8 days. Do you know how long it will take the oral progesterone, DHEA, and the testosterone to leave my system? I am worried about weight gain. The pharmacist seems to think I will continue to gain WEIGHT. I have noticed the past few days I have had low energy and been really tired. Could this be a symptom of the progesterone cream and is there anything I can do to stop this weight gain.

I want to get an handle on this situation quickly, I just don't know what to do. I have begun exercise, but if the progesterone causes weight gain will working out help at all? Thanks for anyone else who wants to answer me too.

Jun 22, 2010
Changed To Cream
by: Wray

Hi Lorrie I'm pleased you've changed to a cream. You will feel bloated to begin with, as you are now using more progesterone and it's all being absorbed too. It's that stimulatory affect I mentioned in the previous comment. It should pass soon I hope. I've no idea how long it will take for the DHEA or testosterone to leave your system. Don't forget we also make both those hormones. DHEA in the adrenals and testosterone in the ovaries, both are needed but not in the amounts you were getting. Oestrogen and only oestrogen can stimulate cells to divide and multiply, it's a mitogen. This includes fat cells, these are also a non-ovarian source of oestrogen. Once the stimulatory affect of progesterone lessens you should find the weight gain stops and reverses. The tiredness and low energy are also due to this affect. I suggest you try a higher amount of progesterone for a week or two. Don't forget this will also cause stimulation, but it will get progesterone levels higher and at a faster rate, which should then make it the dominant hormone. This is the aim. Take care Wray

Jun 27, 2010
the use of progesterone cream
by: Anonymous

I am 46 and for years I have been having panic attacks and confusion follow by a host of other things. I would often wonder why I felt like that I have had beater blockers and all sorts of antidepressants to try to make me feel better but to no avail. Last year my doctor asked me if I would like to try HRT. I told him that I would have to think about it because of the things I'd heard about it. But no matter what I know that I needed something I am hell to live with about two weeks before I come on and my poor husband always bare the brunt of it all. Anyway I got myself some progesterone cream and said that I would try that first. When I first used it I had like a headache and felt all funny. Do you think that this will pass? At the moment I need something to cool my head down not to make me feel worse can you please help me? Thank you.

Jun 27, 2010
Hang in there!
by: Anonymous

HI, Please hang in there. It took me about 4 weeks to get past the effects of the progesterone in the cream making my symptoms worse before they got better. Fortunately I was warned ahead of time about this, from my doctor, so I wasn't worried about it. I have been on the cream for almost two years now and I have none of the symptoms I had for years before this. It is so worth it. I wasn't on the other hormones you were on but I was estrogen dominant with a family history of estrogen respective cancers. My last thermogram showed such massive improvement in my cysts it was unbelievable. I suffered with these for years and had numerous mamogram scares. Just hang in there, you won't regret it.

Jun 30, 2010
The use of progesterone cream
by: Wray

Hi there Most of the symptoms of peri-menopause, which you're now going through, are caused by an excess of oestrogen in relation to progesterone. For more info please see our web page on Peri-menopause. The last thing you need is HRT, which will only give you more oestrogen and no progesterone, only a synthetic variety. To confirm the things you've heard about it, please read our page on HRT. There's plenty of convincing proof it's not worth the risk. It's a pity the cream you bought did not come with warnings about the stimulatory affect progesterone has initially. There's more info on this on our Oestrogen Dominance web page. I don't know how much you're using, but it should be between 100-200mg/day to give any benefit. Panic attacks are caused by a drop in GABA levels, or a drop in blood sugar. Please see our page on Anxiety.
Take care Wray

Jun 30, 2010
Hang in there!
by: Wray

Hi there Thanks for adding your words of encouragement. And thank heavens you have a doctor who understands the initial stimulatory affect of progesterone, so few do. Progesterone is excellent for cysts, both breast and ovarian, I'm delighted yours have improved. There is simply no need for invasive surgery. Take care Wray

Jul 05, 2010
Progesterone cream
by: Anonymous

Progesterone cream over the past couple of days I have been feeling a lot better and many thanks to the lady that told me to hang in there posted on the 27th June 2010. Advice please will someone tell me if that's all I will need over the next couple of month's to put my hormones back on track. Thanks for your help.

Jul 07, 2010
using other things with progesterone cream
by: Anonymous

Hi there can someone please tell me is it possible to use Tryptophan or 5HTP with progesterone cream?

Thank you.

Jul 08, 2010
Progesterone cream
by: Wray

Hi there I hope by now you've had a chance to read our web page on anxiety. As the nutrients on there are extremely helpful too, particularly inositol, tryptophan can be of help too. Progesterone will help your hormones get back on track, but your neurotransmitters have dropped too. These are also helped by progesterone, which raises the level slightly, but for a quicker affect the nutrients are needed too. Take care Wray

Jul 08, 2010
using other things with progesterone cream
by: Wray

Hi there Yes you can use tryptophan with progesterone, in fact progesterone does raise levels of serotonin slightly. But often not sufficiently if depression and anxiety are bad. We do have a web page with a list of nutrients which help with this, please see Natural Antidepressants. I've found tryp more effective than 5HTP and generally less costly too. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...